Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Des Moines, IA

March 30, 2005Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2005, 4:24 AM CST for Emmet County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 4:24 AM CST (10:24 UTC)
Expired
Mar 30, 2005, 4:45 AM CST
In force
21 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2491 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 301024
SVRDMX
IAC063-301045-
/O.NEW.KDMX.SV.W.0014.050330T1024Z-050330T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
424 AM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN EMMET COUNTY IN NORTHWEST IOWA.

* UNTIL 445 AM CST.

* AT 422 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ESTHERVILLE...OR
  21 MILES NORTHEAST OF SPENCER...AND MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ESTHERVILLE MUNICIPAL AIRPORT BY 430 AM CST.

THE LOCATIONS OF WALLINGFORD AND GRUVER ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4326 9492 4326 9470 4350 9466 4349 9492

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 301031
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
431 AM CST WED MAR 30 2005

IAC063-301045-
/O.CON.KDMX.SV.W.0014.000000T0000Z-050330T1045Z/
EMMET IA-
431 AM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN EMMET COUNTY
UNTIL 445 AM CST...

AT 430 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR ESTHERVILLE...OR 26 MILES NORTHEAST OF
SPENCER...AND MOVING NORTH AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ESTHERVILLE MUNICIPAL AIRPORT BY 433 AM CST.

THE LOCATIONS OF WALLINGFORD AND GRUVER ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4326 9492 4326 9470 4350 9466 4349 9492

$$

COGIL
000 
WWUS53 KDMX 301045
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
445 AM CST WED MAR 30 2005

IAC063-301055-
/O.EXP.KDMX.SV.W.0014.000000T0000Z-050330T1045Z/
EMMET IA-
445 AM CST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN EMMET COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 445 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

AT 428 AM CST...NICKEL SIZE HAIL WAS REPORTED 4 MILES SOUTH OF 
ESTHERVILLE.

LAT...LON 4326 9492 4326 9470 4350 9466 4349 9492

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:34 AM CST, 50 minutes earlier.

Area forecast discussion, Mar 30, 3:34 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 AM CST WED MAR 30 2005

.DISCUSSION...
PRIMARY CONCERN WL BE CONVECTIVE TRENDS AND SVR POTENTIAL TDA
FOLLOWED BY WND AND LINGERING PCPN TNGT.  CURRENT SITUATION HAS
POTENT SHRT WV LIFTING ACRS KS WITH 110+KT SPEED MAX ROUNDING TROF
INTO OH VLY.  UPR LVL DVRG AHD OF TROF AND IN LEFT EXIT RGN OF JET
SEGMENT AIDING UVM ACRS MO RVR VLY.  XPC CONVECTION TO CONT
EXPANDING THIS MRNG ACRS IA.  FIRST AREA OF CONCERN WL BE WRN SXNS.
QG FORCING MAX OVR NE AND LOBE INTO MO WL LIFT INTO IA SHRTLY ALG
WITH NEGATIVE H7/H5 THETA-E LAPSE RATES ADVECTING NWD AS WELL.  SOME
THETA-E ADVCTN FM SIOUXLAND INTO MN...BUT MOST OF FORCING APPRS TO
BE KINEMATIC AND ASSOCD WITH STG FRONTOGENETICAL RESPONSE AREA ON
ERN FRINGE OF DEFORMATION ZN.  THIS PCPN AREA SHOULD EXPAND AND WORK
ITS WAY EWD ACRS NWRD 2/3RDS OF IA TDA.

LOOKING FOR RAPID CONVECTIVE DVLPMT FARTHER E THIS MRNG.  08Z SFC
ANLYS PLACES SFC LOW BTWN KRSL-KSLN AND MDLS BRING LOW TO FAR SERN
CORNER OF NE JUST AFT 15Z.  NAM ERODES CIN BY 15Z ACRS SWRN IA WITH
MLCAPES AOA 600 J/KG...BUILDING TO AOA 1000 J/KG BY 18Z OVR ERN IA.
THIS LOOK RESONABLE GIVEN MLCAPES ARE ALREADY AOA 500 J/KG APCHG MO
RVR WITH CIN DOWN TO 75 J/KG...AND LTL CLOUD COVER S.  SHEAR WL BE
THE ONLY QUESTION.  DEEP AND SHALLOW SHEAR ADEQUATE AT INITIATION
FOR SUPERCELLS AND TORNADOES...BUT QUICKLY PUSHES EWD OUT OF FA BY
18Z SO SVR WINDOW LOOKS FAIRLY SMALL.  LCL/LFC VALUES SEEM HIGH TOO
SO ALTHOUGH THERE COULD BE AN ISOLD TORNADO...OUR BEST THREAT MAY BE
HAIL AND WIND.  TEMP WISE...AGN STAYED AOA HIGH END OF GUIDANCE
WHICH IS GENERALLY NAM MOS.

BECAUSE OF THIS THINKING...IOWA SVR WX AWARENESS WEEK TORNADO DRILL
AND ASSOCD WATCH AND WRNG TESTS WL BE POSTPONED TIL TMRW.  SAME
TIMES AS SCHEDULED FOR TDA.

XPC DEFORMATION ZN PCPN TO LINGER ACRS FA THRU MUCH OF
NIGHT...SPCLLY NERN HLF SO HAVE RAISED POPS THRU CHC...LIKELY AND
CATEGORICAL CATEGORIES FM S-N.  EVEN HELD SLGT CHCS INTO FAR NERN
PTNS EARLY TMRW.  WND WISE...NICE ISALLOBARIC COUPLET INDICATED ACRS
SFC FEATURES ATTM AND THIS SHOULD CROSS FA TNGT.  ONLY THING HOLDING
BACK ADVY WL BE ONGOING PCPN AND UVM WHICH COULD TEMPER FCST MIXING
SOMEWHAT.  WENT WITH HIGHER NAM MOS VALUES FOR WNDS.

LTL WX IN LATER PDS BUT DID ADD MENTION OF SLGT CHCS THU NGT AS WEAK
NW FLOW SHRT WV DROPS DOWN MO VLY.  FOLLOWED BLEND OF GUIDANCE WITH
TNGT THRU FRI WITH FOLLOWING XCPTNS...FCST SOUNDINGS WITH MIXING
SUGGEST NUDGE TWRD HIGHER END OF GUIDANCE THU...AND LOWER END FRI.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Mar 29, 5:28 AM CST, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CST TUE MAR 29 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
528 AM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CROSS THE
MISSOURI RIVER INTO IOWA THIS EVENING...AND THEN INCREASE IN
COVERAGE OVERNIGHT.  MOST OF THE SHOWERS AND STORMS WILL AFFECT THE
NORTHWEST HALF OF THE STATE...AND A FEW MAY PRODUCE SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND A FEW THUNDERSTORMS WILL LINGER ACROSS IOWA WEDNESDAY...
ESPECIALLY NORTHEASTERN PORTIONS.  A FEW OF THE STORMS MAY AGAIN
PRODUCE SMALL HAIL AND GUSTY WINDS DURING THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY AT THIS TIME.

SMALL

In the hours before

Special weather statement, Mar 30, 4:07 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
407 AM CST WED MAR 30 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301800-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
407 AM CST WED MAR 30 2005

...IOWA SEVERE WEATHER AWARENESS WEEK TORNADO WATCH AND WARNING TESTS
   AND DRILLS POSTPONED...

THUNDERSTORMS...A FEW ABOVE SEVERE CRITERIA...AND OTHERS JUST BELOW
CRITERIA ARE CURRENTLY IN PROGRESS ACROSS NORTHERN IOWA THIS
MORNING...AND ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS
THE REMAINDER OF THE STATE LATER TODAY.  SOME OF THE STORMS MAY BE
SEVERE WITH THE EASTERN HALF OF IOWA UNDER A SLIGHT RISK OF SEVERE
WEATHER...AND FAR EASTERN PORTIONS UNDER A MODERATE RISK.

TO AVOID POSSIBLE CONFUSION BETWEEN CURRENT WEATHER WITH POSSIBLE
WATCHES AND WARNINGS...AND TEST DRILLS AND WARNINGS...THE IOWA
SEVERE WEATHER AWARENESS WEEK TORNADO DRILL AND ASSOCIATED TEST
TORNADO WATCH AND WARNINGS WILL BE POSTPONED UNTIL THURSDAY.  THE
DRILL AND TESTS THURSDAY WILL OCCUR AT THE SAME TIMES AS SCHEDULED
FOR TODAY.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:38 AM CSTSevere Thunderstorm WarningDMXKossuth22 min
Mar 30, 9:21 AM CSTSevere Thunderstorm WarningDMXRinggold, Taylor45 min
Mar 30, 10:00 AM CSTSevere Thunderstorm WarningDMXRinggold45 min
Mar 30, 10:58 AM CSTSevere Thunderstorm WarningDMXWayne47 min
Mar 30, 11:20 AM CSTSevere Thunderstorm WarningDMXPolk28 min
Mar 30, 11:24 AM CSTSevere Thunderstorm WarningDMXCalhoun36 min
Mar 30, 11:31 AM CSTSevere Thunderstorm WarningDMXDallas29 min
Mar 30, 12:06 PM CSTSevere Thunderstorm WarningDMXStory24 min
Mar 30, 12:13 PM CSTTornado WarningDMXWebster32 min
Mar 30, 12:43 PM CSTTornado WarningDMXHamilton, Webster32 min
Mar 30, 12:55 PM CSTSevere Thunderstorm WarningDMXDallas50 min
Mar 30, 12:55 PM CSTTornado WarningDMXWright35 min
Mar 30, 1:21 PM CSTSevere Thunderstorm WarningDMXButler39 min
Mar 30, 1:33 PM CSTSevere Thunderstorm WarningDMXPoweshiek42 min
Mar 30, 1:43 PM CSTTornado WarningDMXCerro Gordo32 min
Mar 30, 1:46 PM CSTSevere Thunderstorm WarningDMXBremer44 min
Mar 30, 1:51 PM CSTTornado WarningDMXWorth39 min
Mar 30, 2:36 PM CSTSevere Thunderstorm WarningDMXJasper24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.